Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 336, NWS Sioux Falls, SD

September 20, 2001Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2001, 1:03 PM CDT for Jackson County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 1:03 PM CDT (18:03 UTC)
Expired
Sep 20, 2001, 1:30 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 1:15 PM CDTHail 1Jackson, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS53 KFSD 201803
SVRFSD
MNC063-201830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
103 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 130 PM CDT

* AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF JACKSON...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON AROUND 110 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4372 9512 4356 9513 4354 9487 4371 9487

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:52 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 20, 10:52 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT THU SEP 20 2001

NEW 12Z ETA INDICATES LEFT FRONT QUAD OF JET STREAM OVER ERN PART OF
FORECAST AREA...MOVES RAPIDLY SOUTH AND EAST OF FORECAST AREA THIS
EVENING. WEAK CONVERGENCE NOTED AT THIS LEVEL WITH THIS SPEED MAX.

NEW 12Z ETA SHOWS SIGNIFICANT INSTABILITY AND WIND SHEAR AHEAD OF
THE THE FRONT OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WITH
THUNDERSTORMS THAT MOVED ACROSS SOUTHWEST MINNESOTA THIS MORNING.
EXPECT IT WILL BE HARD FOR THIS AREA TO RECOVER ENOUGH TO PRODUCE
STRONG THUNDERSTORMS. LESS NUMEROUS AND STRONG ECHOES MOVED ACROSS
NORTHWEST IOWA THIS MORNING...SO WITH THE INSTABILITY AND WIND SHEAR
COMBINED WITH SURFACE AND 850 THETA E RIDGE MOVING ACROSS AREA THIS
AFTERNOON...EXPECT TO UPDATE TO INCREASE THREAT OF THUNDERSTORMS
THIS AFTERNOON.

.FSD...NONE

BLOOM

In the hours before

Special weather statement, Sep 20, 11:00 AM CDT, 2 hours 3 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU SEP 20 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT STRETCHED FROM SOUTH CENTRAL NEBRASKA TO A LOW PRESSURE
AREA IN NORTHEAST NEBRASKA...THEN NORTH NEAR THE BORDER OF THE
DAKOTAS AND MINNESOTA AT 11 AM. BY 7 PM THIS EVENING THE LOW AND
FRONT WILL MOVE OVER CENTRAL MINNESOTA TO NORTH CENTRAL IOWA TO
SOUTHEAST NEBRASKA LINE.

IAZ003-013-014-021-022-031-032-210500-
DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...SIOUX CITY...

1100 AM CDT THU SEP 20 2001

* FORECAST THROUGH MIDNIGHT:
  STRONG THUNDERSTORMS MAY DEVELOP AHEAD OF THE LOW PRESSURE AREA
  AND FRONT THIS AFTERNOON.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE BETWEEN 1 PM TO 6 PM.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001-
002-012-020-NEZ013-014-210500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-
DIXON-DAKOTA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...LE MARS...
1100 AM CDT THU SEP 20 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.